Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 143, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2001, 5:23 PM MDT for Bent County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 5:23 PM MDT (23:23 UTC)
- Expired
- Sep 17, 2001, 6:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bent County, CO
The radar
The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS55 KPUB 172323 SVRPUB COC011-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 523 PM MDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BENT COUNTY IN SOUTHEAST COLORADO * UNTIL 630 PM MDT * AT 523 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM 10 MILES WEST OF LAS ANIMAS...OR ABOUT 9 MILES NORTHEAST OF LA JUNTA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... LAS ANIMAS AROUND 540 PM MDT JOHN MARTIN RESERVOIR AROUND 610 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3814 10339 3792 10338 3775 10287 3801 10276
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 2:55 PM MDT, 2 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT MON SEP 17 2001 ...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING... CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH 80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER. LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF 40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING. A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN THREAT. UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA... UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS. FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT ZONES...THOUGH MOISTURE WILL BE IN QUESTION. IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS THROUGH MONDAY. PUB...NONE. MW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:05 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Sep 17, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 57 min |
| Sep 17, 4:25 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 65 min |
| Sep 17, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.